Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 7, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Feb 22, 2023, 3:35 PM CST for Clay County, Jasper County, Richland County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2023, 3:35 PM CST (21:35 UTC)
- Expired
- Feb 22, 2023, 4:30 PM CST
- In force
- 55 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, IL, Jasper County, IL, Richland County, IL
The radar
The Evansville,IN radar (KVWX), 64 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 12:20 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 653 m²/s²
- 0-3 km storm-relative helicity
- 724 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
741
WUUS53 KILX 222135
SVRILX
ILC025-079-159-222230-
/O.NEW.KILX.SV.W.0007.230222T2135Z-230222T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
335 PM CST Wed Feb 22 2023
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southern Jasper County in southeastern Illinois...
Richland County in southeastern Illinois...
Clay County in south central Illinois...
* Until 430 PM CST.
* At 334 PM CST, a severe thunderstorm was located near Xenia, or 9
miles west of Flora, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Flora and Louisville around 345 PM CST.
Clay City and Sailor Springs around 350 PM CST.
Other locations in the path of this severe thunderstorm include
Noble, Ingraham, Olney, Dundas, West Liberty and Ste. Marie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM CST for south central
and southeastern Illinois.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 600 PM CST for south central
and southeastern Illinois.
&&
LAT...LON 3860 8816 3861 8869 3882 8870 3897 8795
3885 8795 3885 8791 3857 8791 3857 8814
TIME...MOT...LOC 2134Z 253DEG 54KT 3870 8866
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Shimon3 follow-up statements
524
WWUS53 KILX 222152
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
352 PM CST Wed Feb 22 2023
ILC025-079-159-222230-
/O.CON.KILX.SV.W.0007.000000T0000Z-230222T2230Z/
Jasper-Richland-Clay-
352 PM CST Wed Feb 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR SOUTHERN JASPER...RICHLAND AND CLAY COUNTIES...
At 352 PM CST, severe thunderstorms were located along a line
extending from Ingraham to near Flora, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Sailor Springs and Ingraham around 355 PM CST.
Other locations in the path of these severe thunderstorms include
Clay City, Schnell, Noble, West Liberty, Dundas, Ste. Marie, Olney,
Parkersburg, Calhoun and Claremont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM CST for south central
and southeastern Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3860 8816 3861 8869 3882 8870 3897 8795
3885 8795 3885 8791 3857 8791 3857 8814
TIME...MOT...LOC 2152Z 259DEG 46KT 3882 8835 3861 8848
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Shimon902
WWUS53 KILX 222214
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
414 PM CST Wed Feb 22 2023
ILC025-222223-
/O.CAN.KILX.SV.W.0007.000000T0000Z-230222T2230Z/
Clay-
414 PM CST Wed Feb 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 PM CST for southeastern
Illinois.
LAT...LON 3860 8824 3880 8808 3896 8795 3885 8795
3885 8791 3857 8791 3857 8814 3860 8816
TIME...MOT...LOC 2213Z 253DEG 54KT 3891 8797 3870 8810
$$
ILC079-159-222230-
/O.CON.KILX.SV.W.0007.000000T0000Z-230222T2230Z/
Jasper-Richland-
414 PM CST Wed Feb 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR SOUTHEASTERN JASPER AND RICHLAND COUNTIES...
At 413 PM CST, severe thunderstorms were located along a line
extending from near Ste. Marie to near Olney, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
southeastern Jasper and Richland Counties, including the following
locations... Berryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM CST for southeastern
Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3860 8824 3880 8808 3896 8795 3885 8795
3885 8791 3857 8791 3857 8814 3860 8816
TIME...MOT...LOC 2213Z 253DEG 54KT 3891 8797 3870 8810
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Shimon296
WWUS53 KILX 222227
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
427 PM CST Wed Feb 22 2023
ILC079-159-222237-
/O.EXP.KILX.SV.W.0007.000000T0000Z-230222T2230Z/
Jasper-Richland-
427 PM CST Wed Feb 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JASPER AND
RICHLAND COUNTIES WILL EXPIRE AT 430 PM CST...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
A Tornado Watch remains in effect until 600 PM CST for southeastern
Illinois.
LAT...LON 3860 8824 3880 8808 3896 8795 3885 8795
3885 8791 3857 8791 3857 8814 3860 8816
TIME...MOT...LOC 2227Z 253DEG 54KT 3897 8773 3876 8786
$$
ShimonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 1:48 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Feb 22, 1:48 PM CST, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 148 PM CST Wed Feb 22 2023 .SYNOPSIS... Issued at 148 PM CST Wed Feb 22 2023 A strong weather system will push east of the region tonight, followed by windy and colder temperatures for Thursday and Thursday night. The cold airmass will linger through Friday, before another warming trend brings above normal temperatures this weekend. && .SHORT TERM...(This evening through Thursday) ISSUED AT 148 PM CST Wed Feb 22 2023 The warm front has pushed north to just south of the I-72 corridor early this afternoon. North of the front was a large area of stratiform rain with embedded thunder, along with brisk northeast winds and temperatures in the mid 30s to mid 40s. Training of heavier cells has been noted from Lincoln west toward Rushville, and east-northeast toward McLean Co. 1-2" radar estimates along this band along with continuing return lead to a low flooding threat and have issued an Urban/Small Stream Flood Advisory until 5:15 pm. South of the front, south winds are gusting 25-40 mph with temperatures in the 60s to as warm as the mid 70s in our southern tier of counties, with dewpoints near 60F. In the warm sector, a low- topped QLCS was nearing the St. Louis metro at 1:30 pm. Favorable deep layer shear and modest instability, will favor near-severe convection to shift east across the southern half of the CWA this afternoon. Damaging wind gusts are the primary threat, but favorable 0-3 km shear vectors will make quick QLCS spin up tornadoes possible. For this reason a Tornado Watch was issued south of I-72 to Danville until 6 pm. The dry slot quickly punches in from the southwest late afternoon/early evening, with dry conditions persisting overnight. Low pressure tracks into the lower Great Lakes tomorrow, with the cold front crossing the CWA during the morning. Brisk west winds behind the front gust 35-45 mph, highest north of I-74. Strong cold advection will cause falling temperatures through the day. One more day with a very large temperature gradient over the CWA, with late afternoon temperatures from the mid 30s west of the IL River, to the mid 50s in the extreme SE CWA. && .LONG TERM...(Thursday night through Wednesday) ISSUED AT 148 PM CST Wed Feb 22 2023 Late season 1040 mb Arctic high pressure builds into the northern Plains Thursday night. Strong cold advection on deep layer northwest winds pushes 850 mb temps as lows as -1 to -4 C. Will see a good northwest to southeast gradient on lows, with teens common west of I-55 to mid 20s south of I-70. Gusty winds continue overnight, dropping wind chills to the single digits for much of the area. The high stretches east across the upper Midwest and Great Lakes Friday, resulting in lighter winds and below normal temps. Highs will be confined to the 30s for much of the CWA, with lower 40s south of I-70. A weak shortwave crosses the Midwest Friday night. Moisture and forcing are limited and only have slight chance PoPs. Thermal profiles support snow but no accumulations are expected. After the high pushes off to the east thermal moderation overspreads the region this weekend. Upper level heights rise ahead of the next trough digging into the Rockies. Highs are forecast in the 40s Saturday and 50s Sunday. Another strong mid latitude cyclone is forecast to cross the Midwest Sunday night and Monday. In fact this may be the strongest in the recent string of systems, as several deterministic and ensemble solutions support sub-980 mb low pressure crossing eastern IA early Monday. This opens the area to several potential hazards, including strong gradient wind, heavy rain, and strong or severe storms. This system will need to be closely watched over the coming days. A quiet and mild pattern is suggested by ensemble guidance beyond this system into mid-week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1138 AM CST Wed Feb 22 2023 Periods of showers and storms will continue through this afternoon, resulting in IFR to LIFR flight conditions. Most of the activity should push out of the area between 23-01Z tonight. Flight conditions will improve overnight, though MVFR ceilings may hang around at northern airfields a little longer. Winds ramp up around daybreak Thursday as a cold front plows through the area with gusts approaching 30 kts. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST this evening for ILZ063-067-068- 071>073. && SYNOPSIS...25 SHORT TERM...25 LONG TERM...25 AVIATION...NMA
Hazardous weather outlook, Feb 22, 3:20 PM CST, 15 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 320 PM CST Wed Feb 22 2023 ILZ027>031-036>038-040>043-047>051-232130- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon- 320 PM CST Wed Feb 22 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Widespread showers and scattered thunderstorms are expected through sunset. Localized flooding of low lying and urbanized areas will be possible until the rain abates. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ044>046-052>057-061-062-066-232130- Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles- Edgar-Shelby-Cumberland-Effingham- 320 PM CST Wed Feb 22 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected through sunset. Some of the storms may be strong to severe. Damaging winds are the main concern, though isolated large hail and a tornado or two are also possible. A tornado watch remains in effect through 6 PM. Also, additional rainfall of up to one inch is possible, with the greatest amounts north of I-72. South winds will gust from 30 to 40 mph through this evening, causing some difficult travel for high profile vehicles. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ063-067-068-071>073-232130- Clark-Jasper-Crawford-Clay-Richland-Lawrence- 320 PM CST Wed Feb 22 2023 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. South winds will gust over 40 mph at times through this evening, causing some difficult travel for high profile vehicles. A line of thunderstorms will continue crossing the area through early evening. Isolated damaging winds appear likely with these storms, though isolated hail and a tornado or two are also possible. A tornado watch remains in effect through 6 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A storm system early next week has the potential to produce heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through around 6 PM this evening. Expected storm motion is toward the east northeast around 60 mph. Bumgardner
In the hours before
Local storm report, Feb 22, 11:51 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1151 AM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 1 SSE CHRISMAN 39.79N 87.67W
02/22/2023 E1.00 INCH EDGAR IL BROADCAST MEDIA
TIME ESTIMATED BY RADAR.
&&
JRBLocal storm report, Feb 22, 12:59 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1259 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 2 E LINCOLN 40.15N 89.34W
02/22/2023 M1.05 INCH LOGAN IL OFFICIAL NWS OBS
&&Local storm report, Feb 22, 1:04 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
104 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 2 E LINCOLN 40.15N 89.34W
02/22/2023 M1.05 INCH LOGAN IL OFFICIAL NWS OBS
CORRECTS PREVIOUS REPORT OF HAIL... THIS IS
A RAINFALL REPORT. NOT HAIL.
&&Local storm report, Feb 22, 1:08 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
108 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HEAVY RAIN 1 WNW BLUFF SPRINGS 40.00N 90.37W
02/22/2023 M1.95 INCH CASS IL MESONET
MESONET STATION FW8184 BEARDSTOWN.
1245 PM HEAVY RAIN 2 NW OAKFORD 40.12N 89.98W
02/22/2023 M1.64 INCH MENARD IL MESONET
MESONET STATION OKFI2 1.9 NW OAKFORD.
1245 PM HEAVY RAIN 1 S NEW HOLLAND 40.17N 89.58W
02/22/2023 M1.54 INCH LOGAN IL MESONET
MESONET STATION AU422 NEW HOLLAND.
1245 PM HEAVY RAIN 2 WNW BROWNING 40.14N 90.42W
02/22/2023 M1.49 INCH SCHUYLER IL MESONET
MESONET STATION DW9440 BROWNING.
0100 PM HEAVY RAIN MIDDLETOWN 40.10N 89.59W
02/22/2023 M1.32 INCH LOGAN IL MESONET
MESONET STATION NHMDD MIDDLETOWN.
1200 PM HEAVY RAIN 4 S BONDVILLE 40.05N 88.37W
02/22/2023 M1.28 INCH CHAMPAIGN IL MESONET
MESONET STATION BNDI2 UI BONDVILLE CHAMPAIGN
9 SW IL US.
1255 PM HEAVY RAIN LOGAN COUNTY AIRPORT 40.16N 89.33W
02/22/2023 M1.28 INCH LOGAN IL AWOS
AWOS STATION KAAA LINCOLN ARPT.
0100 PM HEAVY RAIN 5 ENE WAYNESVILLE 40.26N 89.04W
02/22/2023 M1.19 INCH DE WITT IL MESONET
MESONET STATION DW9761 WAYNESVILLE.
1241 PM HEAVY RAIN 2 NNW DANVILLE 40.17N 87.65W
02/22/2023 M1.08 INCH VERMILION IL MESONET
MESONET STATION CW9931 DANVILLE.
&&Local storm report, Feb 22, 1:43 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
143 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HEAVY RAIN 1 NNW LINCOLN 40.16N 89.37W
02/22/2023 M1.55 INCH LOGAN IL TRAINED SPOTTER
&&Special weather statement, Feb 22, 2:57 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Lincoln IL
257 PM CST Wed Feb 22 2023
ILZ052-061-222130-
Christian-Shelby-
257 PM CST Wed Feb 22 2023
...Strong thunderstorms will impact portions of southeastern
Christian and Shelby Counties through 330 PM CST...
At 256 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Nokomis to 6 miles northeast of Coffeen.
Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Pana around 310 PM CST.
Other locations in the path of these storms include Assumption, Tower
Hill, Shelbyville, Findlay, Cowden and Westervelt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for central
Illinois.
&&
LAT...LON 3922 8914 3935 8914 3935 8943 3936 8943
3959 8885 3943 8857 3930 8853 3924 8886
TIME...MOT...LOC 2056Z 248DEG 40KT 3936 8930 3916 8931
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ShimonThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 9:47 AM CST | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 17 min |
| Feb 22, 10:06 AM CST | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 24 min |
| Feb 22, 10:41 AM CST | Severe Thunderstorm Warning | ILX | Coles, Edgar | 30 min |
| Feb 22, 1:22 PM CST | Areal Flood Advisory | ILX | Cass, DeWitt, Logan, Mason, Menard, Morgan and 1 more | 7 hr |
| Feb 22, 2:57 PM CST | Special Weather Statement | ILX | Shelby | 33 min |
| Feb 22, 2:59 PM CST | Areal Flood Advisory | ILX | DeWitt, Logan, McLean, Piatt | 3 hr |
| Feb 22, 3:08 PM CST | Severe Thunderstorm Warning | ILX | Christian, Moultrie, Shelby | 40 min |
| Feb 22, 3:17 PM CST | Severe Thunderstorm Warning | ILX | Clay, Cumberland, Effingham, Jasper, Shelby | 58 min |
| Feb 22, 4:11 PM CST | Severe Thunderstorm Warning | ILX | Crawford, Lawrence | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.